Avoid the sun if you take certain medications
If you enjoy the sunshine and look forward to the first days on the beach, it is important to know that certain medications may cause you an unexpected problem. You may not be aware, but some medications may increase your sensitivity to sunlight, which will cause your skin to get sunburnt easily.
What reaction might be caused?
If a medication has a warning to avoid sunlight, do not ignore it. That usually means that you may be more sensitive to sunlight (photosensitive), which will cause easier sun burn. You may also end up with a worse burn than usual; in fact, even a little exposure may cause sunburns.
What is photosensitivity?
Photosensitivity is an abnormally high sensitivity to ultraviolet (UV) sun rays. You may also be affected by other sources of light, including indoor fluorescent lights. The reaction to UV rays or fluorescent lights might cause spots or red patches and swelling on the exposed skin.
Types of medications that may cause skin problems if you are exposed to the sun:
some older generation antihistamines,
acne treatment medications,
some anti-diabetic medications,
heart disease drugs.
How can I minimize my exposure to the sun?
Avoid direct sun exposure.
Wear sun glasses.
Wear pastel-coloured, light protective clothing with long sleeves, long pants and a cap/hat.
Consult your doctor or pharmacist.